Texas, 2023

Heat in Texas, June 14 to 29, 2023

June 14 to 29, 2023 · NWS FWD · 31 events in 31 counties and zones

Heat Advisories were in effect most afternoons from June 14th through June 29th, as heat index values reached 105 or greater across much of North and Central Texas. Ambient temperatures reached 102 degrees or higher across some areas on a few afternoons.

Where it happened

Every event with a place to put it; 31 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Heat Advisories were in effect most afternoons from June 14th through June 29th, as heat index values reached 105 or greater across much of North and Central Texas. Ambient temperatures reached 102 degrees or higher across some areas on a few afternoons.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jun 14, 4:45 AM CST, 7 hours 15 minutes earlier.

Area forecast discussion, Jun 14, 4:45 AM CST, 7 hours 15 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Fort Worth TX
545 AM CDT Wed Jun 14 2023

...New Aviation, Short Term...

.SHORT TERM... /NEW/
Update:

A ill-defined, stationary front remains draped just south of the
I-20 corridor with areas of mostly non-dense fog occurring north
of this feature. This should dissipate with mixing by mid morning.

Isolated storms are trying to go up across the Big Country areas,
but believe weaker/veered LLJ and warm advection is the likely
cause for the delay. That said, I will maintain current forecast
with though that heating after daybreak and subtle shortwave
cresting the ridge should get a few storms going by 8-9 am.
Otherwise, Heat Advisory was continue for most of Central TX with
today's boundary mixing out later tonight and Thursday. Rest of
forecast below remains intact.

05/

Previous Discussion:
/Mid Week Period/

Remember this time last night, well, a similar evolution of
showers and storms are expected to develop primarily north of
I-20/30 3-4 am through mid morning, as once again a nebulous
shortwave transits the crest of the dampened upper ridge over the
area with a stationary baroclinic boundary wavers and fluxes every
so slight across the immediate DFW Metro and I-20 corridor through
mid morning. South-southwesterly low level flow above the very
shallow and relatively cooler boundary will be on the order of 20
to 30 kts once again with low level warm advection nosing into the
Red River Valley/Southern OK. The combination of lift and
moisture advection across North Texas should result in a gradual
increase of elevated convection before daybreak. If the NAM is to
be believed (which it has verified better than the RUC and other
CAMs lately), scattered showers and storms could eventually evolve
into a small complex moving east-southeast across especially
areas of North Texas along and east of I-35/35W through mid
morning. Abnormally strong deep layer westerly shear on the order
of 60 kts, high instability, and steep lapse rates aloft will
likely result in severe storms containing large to very large hail
once again. Even some sub-severe, but very gusty winds cannot be
completely ruled out with the relatively shallow and weak
inversion place. In addition to the storms, widespread stratus and
areas of light fog, with patchy dense fog is expected as morning
lows reach saturation with the abnormally high dew point
temperatures in the 70s in place.

As we move through late morning into the afternoon, the stationary
front briefly wavers slightly north of I-20 and the DFW Metro with
some partial sunshine possible very late in the day thanks to
subsidence in behind or morning disturbance aloft. Highs will
range from the 80s north of I-20, to the lower-mid 90s to the
south. We have continued the Heat Advisory for those parts of
Central TX east of Hwy 281 as it will be the oppressive humidity
that results in heat indices between 105 and 112 and not so much
the ambient temperatures.

This evening may see a few widely scattered, strong to severe
storms near our shallow boundary across our far northeast zones
with hail again the main impacts. Overnight and into Thursday,
sensible weather finally is quiet for about 24 hours, as the upper
ridge re-establishes and amplifies over the state and helps push
the train of disturbance further northeast and east away from our
area. The heat and humidity do continue, however with highs in the
lower-mid 90s East Texas heat up to around the century mark
across the West. The hot and humid conditions will only continue
beyond the scope of the short term period and will be discussed
more in detail below in the long term discussion as Summer arrives
and brings the harsh reality that it is here to stay for awhile.

05/Marty

&&

.LONG TERM... /Issued 243 AM CDT Wed Jun 14 2023/
/Thursday night through Early Next Week/

The long-term forecast continues to highlight the early summer
heat expected this weekend through most of next week. Mostly dry,
breezy and hot conditions will spread across North and Central TX
with highs in the upper 90s to lower 100s. A strong upper level
ridge will build over the region keeping our rain chances pretty
low. The only two exceptions will be Thursday night and Saturday
night where a couple of disturbances will move across the
southern Plains. Areas near the Red River to the northeast will
have the best storm chances (30% PoPs) due to its proximity to
the shortwaves.

Both deterministic and ensemble guidance are fairly consistent on
keeping the upper ridge over Texas through at least mid next
week. There's no doubt that it will be blazing hot whether we
stay in the upper 90s or reach the triple digits, since the heat
indices will be in the 100-110 degrees. But we know most of us
are wondering when we will reach the century mark for the first
time this year. While at this time it appears several locations
across the west and Central Texas will see lower 100s Saturday or
Sunday, more widespread 100s are likely by next Monday or
Tuesday. The NBM has been slightly more aggressive (hotter) than
the bulk of the ensemble guidance, so we will see how they
continue to trend over the next few days. Looking
beyond...there's a strong signal that the hot weather will stay
with us through most of next week.

Make sure to stay safe in the heat by taking all the necessary
precautions to avoid heat-related illnesses. Drink plenty of
water and avoid spending time outdoors during the hottest part of
the day!

Sanchez

&&

.AVIATION... /NEW/
/12z TAFs/

Weak and shallow stationary surface boundary remains just S of
I-20 corridor this morning with fairly widespread VLIFR/LIFR cigs
and IFR-MVFR vsbys ongoing at DFW/D10 airports with near calm
winds. I did delay a brief window for VCTS/TSRA either side of
15z this morning, which by then cigs and vsbys should start slowly
improving into MVFR, outside of IFR with any convective downpours.
Some hail would be a threat with any storms as well.

Otherwise, look for cigs/vsbys to improve to VFR no later than 21z
as mid-June heating commences and subsidence arrives behind our
departing mid level impulse. The old boundary should gradually mix
out or north out of the area with prevailing ESE or SE winds less
than 10 kts. Winds should remain light enough throughout for DFW
International Airport to remain in S flow.

05/

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    90  74  98  76  99 /  60  10  10  20   0
Waco                95  75  99  76 101 /   5  20   5  10   0
Paris               85  69  91  71  93 /  40  40  10  30  10
Denton              90  69  97  73  99 /  50   5  10  20   0
McKinney            88  70  96  73  97 /  60  20  10  20   0
Dallas              91  73  98  76  99 /  60  10  10  20   0
Terrell             90  71  95  74  98 /  60  20   5  20   0
Corsicana           94  76  97  76  99 /  20  10   5  10   0
Temple              97  74 102  76 103 /   5   5   5   5   0
Mineral Wells       90  70  97  73 100 /  10   5  10  10   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM this afternoon to 9 PM CDT Thursday for
TXZ144>148-157>162-174-175.

&&
Hazardous weather outlook, Jun 14, 3:04 AM CST, 8 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
404 AM CDT Wed Jun 14 2023

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-150915-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
404 AM CDT Wed Jun 14 2023

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.
Scattered storms are expected across parts of North Texas mainly
during the morning hours. Large hail is the primary hazard, but
damaging winds and heavy rain is also possible. We can't rule out
another round of scattered storms late this afternoon and evening.

A Heat Advisory is in effect for much of the Central Texas counties
where heat indices may reach 105 to 110 degrees.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a chance of thunderstorms late Thursday night and again
Saturday night mainly along the Red River to the northeast.

Heat advisory criteria will likely be reached over the rest of the
region later this week into the weekend. Heat index values in the
105 to 110 degrees are possible.

.SPOTTER INFORMATION STATEMENT...
Limited spotter activation may be requested today.

In the hours before

Local storm report, Jun 14, 7:38 AM CST, 4 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Fort Worth TX
838 AM CDT Wed Jun 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     Hail             4 ENE Greenville        33.15N 96.04W
06/13/2023  M2.50 inch       Hunt               TX   Public

            delayed report - tennis-ball sized hail
            reported at Holleman Farms near Greenville.

&&

ML
Local storm report, Jun 14, 7:46 AM CST, 4 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Fort Worth TX
846 AM CDT Wed Jun 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     Hail             11 ESE Como             32.98N 95.31W
06/13/2023  M1.25 inch       Hopkins            TX   Public

            delayed report - half-dollar sized hail
            reported near Winnsboro in far southeastern
            Hopkins County.

&&

ML
Local storm report, Jun 14, 9:58 AM CST, 2 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Fort Worth TX
1058 AM CDT Wed Jun 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1056 AM     Hail             4 N Honey Grove         33.64N 95.91W
06/14/2023  E1.00 inch       Fannin             TX   Trained Spotter

            Quarter hail reported 4 N of Honey Grove.

&&

MAS
Local storm report, Jun 14, 10:01 AM CST, 1 hour 59 minutes before
Preliminary Local Storm Report
National Weather Service Fort Worth TX
1101 AM CDT Wed Jun 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 AM     Hail             4 N Honey Grove         33.64N 95.91W
06/14/2023  M1.75 inch       Fannin             TX   Trained Spotter

            Golf ball size hail reported 4 N of Honey
            Grove.

&&

MAS
Local storm report, Jun 14, 10:46 AM CST, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Fort Worth TX
1146 AM CDT Wed Jun 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1137 AM     Hail             Deport                  33.53N 95.32W
06/14/2023  E1.75 inch       Lamar              TX   Public

            Report of Golf Ball (1.75 in.) size hail in
            Deport, TX.

&&

MAS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

31 heat. Local standard time, as filed.

Heat, Bosque

When
June 14, 12:00 PM CST to June 29, 7:00 PM CST
Where
Bosque forecast zone
Reported by
Official NWS Observations
Coordinates
31.900, -97.634 (the zone’s center; the record gives no point)

Heat indices met or exceeded 105 and/or ambient temperatures reached 103 or higher on most afternoons from June 14 through June 29 across Bosque County.

Heat, Hill

When
June 14, 12:00 PM CST to June 29, 7:00 PM CST
Where
Hill forecast zone
Reported by
Official NWS Observations
Coordinates
31.991, -97.132 (the zone’s center; the record gives no point)

Heat indices met or exceeded 105 on most afternoons from June 14 through June 29 across Hill County.

Heat, Navarro

When
June 14, 12:00 PM CST to June 29, 7:00 PM CST
Where
Navarro forecast zone
Reported by
Official NWS Observations
Coordinates
32.047, -96.472 (the zone’s center; the record gives no point)

Heat indices met or exceeded 105 and/or ambient temperatures reached 103 or higher on most afternoons from June 14 through June 29 across Navarro County.

Heat, Freestone

When
June 14, 12:00 PM CST to June 29, 7:00 PM CST
Where
Freestone forecast zone
Reported by
Official NWS Observations
Coordinates
31.705, -96.149 (the zone’s center; the record gives no point)

Heat indices met or exceeded 105 and/or ambient temperatures reached 103 or higher on most afternoons from June 14 through June 29 across Freestone County.

Heat, Anderson

When
June 14, 12:00 PM CST to June 29, 7:00 PM CST
Where
Anderson forecast zone
Reported by
Official NWS Observations
Coordinates
31.813, -95.653 (the zone’s center; the record gives no point)

Heat indices met or exceeded 105 on most afternoons from June 14 through June 29 across Anderson County.

Heat, Bell

When
June 14, 12:00 PM CST to June 29, 7:00 PM CST
Where
Bell forecast zone
Reported by
Official NWS Observations
Coordinates
31.038, -97.478 (the zone’s center; the record gives no point)

Heat indices met or exceeded 105 and/or ambient temperatures reached 103 or higher on most afternoons from June 14 through June 29 across Bell County.

Heat, McLennan

When
June 14, 12:00 PM CST to June 29, 7:00 PM CST
Where
McLennan forecast zone
Reported by
Official NWS Observations
Coordinates
31.552, -97.202 (the zone’s center; the record gives no point)

Heat indices met or exceeded 105 on most afternoons from June 14 through June 29 across McLennan County.

Heat, Falls

When
June 14, 12:00 PM CST to June 29, 7:00 PM CST
Where
Falls forecast zone
Reported by
Official NWS Observations
Coordinates
31.253, -96.936 (the zone’s center; the record gives no point)

Heat indices met or exceeded 105 and/or ambient temperatures reached 103 or higher on most afternoons from June 14 through June 29 across Falls County.

Heat, Limestone

When
June 14, 12:00 PM CST to June 29, 7:00 PM CST
Where
Limestone forecast zone
Reported by
Official NWS Observations
Coordinates
31.546, -96.580 (the zone’s center; the record gives no point)

Heat indices met or exceeded 105 on most afternoons from June 14 through June 29 across Limestone County.

Heat, Leon

When
June 14, 12:00 PM CST to June 29, 7:00 PM CST
Where
Leon forecast zone
Reported by
Official NWS Observations
Coordinates
31.297, -95.996 (the zone’s center; the record gives no point)

Heat indices met or exceeded 105 and/or ambient temperatures reached 103 or higher on most afternoons from June 14 through June 29 across Leon County.

Heat, Milam

When
June 14, 12:00 PM CST to June 29, 7:00 PM CST
Where
Milam forecast zone
Reported by
Official NWS Observations
Coordinates
30.786, -96.977 (the zone’s center; the record gives no point)

Heat indices met or exceeded 105 and/or ambient temperatures reached 103 or higher on most afternoons from June 14 through June 29 across Milam County.

Heat, Robertson

When
June 14, 12:00 PM CST to June 29, 7:00 PM CST
Where
Robertson forecast zone
Reported by
Official NWS Observations
Coordinates
31.027, -96.513 (the zone’s center; the record gives no point)

Heat indices met or exceeded 105 on most afternoons from June 14 through June 29 across Robertson County.

Heat, Coryell

When
June 14, 12:00 PM CST to June 29, 7:00 PM CST
Where
Coryell forecast zone
Reported by
Official NWS Observations
Coordinates
31.391, -97.799 (the zone’s center; the record gives no point)

Heat indices met or exceeded 105 and/or ambient temperatures reached 103 or higher on most afternoons from June 14 through June 29 across Coryell County.

Heat, Tarrant

When
June 14, 5:58 PM CST to June 29, 7:00 PM CST
Where
Tarrant forecast zone
Reported by
Official NWS Observations
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

Heat indices met or exceeded 105 and/or ambient temperatures reached 103 or higher on most afternoons from June 15 through June 29 across Tarrant County.

Heat, Dallas

When
June 14, 5:58 PM CST to June 29, 7:00 PM CST
Where
Dallas forecast zone
Reported by
Official NWS Observations
Coordinates
32.767, -96.778 (the zone’s center; the record gives no point)

Heat indices met or exceeded 105 on most afternoons from June 15 through June 29 across Dallas County.

Heat, Rockwall

When
June 14, 5:58 PM CST to June 29, 7:00 PM CST
Where
Rockwall forecast zone
Reported by
Official NWS Observations
Coordinates
32.898, -96.408 (the zone’s center; the record gives no point)

Heat indices met or exceeded 105 on most afternoons from June 15 through June 29 across Rockwall County.

Heat, Kaufman

When
June 14, 5:58 PM CST to June 29, 7:00 PM CST
Where
Kaufman forecast zone
Reported by
Official NWS Observations
Coordinates
32.599, -96.288 (the zone’s center; the record gives no point)

Heat indices met or exceeded 105 on most afternoons from June 15 through June 29 across Kaufman County.

Heat, Van Zandt

When
June 14, 5:58 PM CST to June 29, 7:00 PM CST
Where
Van Zandt forecast zone
Reported by
Official NWS Observations
Coordinates
32.564, -95.836 (the zone’s center; the record gives no point)

Heat indices met or exceeded 105 on most afternoons from June 15 through June 29 across Van Zandt County.

Heat, Somervell

When
June 14, 5:58 PM CST to June 29, 7:00 PM CST
Where
Somervell forecast zone
Reported by
Official NWS Observations
Coordinates
32.222, -97.774 (the zone’s center; the record gives no point)

Heat indices met or exceeded 105 and/or ambient temperatures reached 103 or higher on most afternoons from June 15 through June 29 across Somervell County.

Heat, Johnson

When
June 14, 5:58 PM CST to June 29, 7:00 PM CST
Where
Johnson forecast zone
Reported by
Official NWS Observations
Coordinates
32.379, -97.366 (the zone’s center; the record gives no point)

Heat indices met or exceeded 105 on most afternoons from June 15 through June 29 across Johnson County.

Heat, Ellis

When
June 14, 5:58 PM CST to June 29, 7:00 PM CST
Where
Ellis forecast zone
Reported by
Official NWS Observations
Coordinates
32.348, -96.794 (the zone’s center; the record gives no point)

Heat indices met or exceeded 105 and/or ambient temperatures reached 103 or higher on most afternoons from June 15 through June 29 across Ellis County.

Heat, Henderson

When
June 14, 5:58 PM CST to June 29, 7:00 PM CST
Where
Henderson forecast zone
Reported by
Official NWS Observations
Coordinates
32.212, -95.854 (the zone’s center; the record gives no point)

Heat indices met or exceeded 105 on most afternoons from June 15 through June 29 across Henderson County.

Heat, Hamilton

When
June 14, 5:58 PM CST to June 29, 7:00 PM CST
Where
Hamilton forecast zone
Reported by
Official NWS Observations
Coordinates
31.705, -98.111 (the zone’s center; the record gives no point)

Heat indices met or exceeded 105 and/or ambient temperatures reached 103 or higher on most afternoons from June 15 through June 29 across Hamilton County.

Heat, Lampasas

When
June 14, 5:58 PM CST to June 29, 7:00 PM CST
Where
Lampasas forecast zone
Reported by
Official NWS Observations
Coordinates
31.196, -98.241 (the zone’s center; the record gives no point)

Heat indices met or exceeded 105 and/or ambient temperatures reached 103 or higher on most afternoons from June 15 through June 29 across Lampasas County.

Heat, Rains

When
June 15, 2:31 AM CST to June 29, 7:00 PM CST
Where
Rains forecast zone
Reported by
Official NWS Observations
Coordinates
32.870, -95.793 (the zone’s center; the record gives no point)

Heat indices met or exceeded 105 and/or ambient temperatures reached 103 or higher on most afternoons from June 15 through June 29 across Rains County.

Heat, Collin

When
June 16, 4:31 AM CST to June 29, 7:00 PM CST
Where
Collin forecast zone
Reported by
Official NWS Observations
Coordinates
33.188, -96.572 (the zone’s center; the record gives no point)

Heat indices met or exceeded 105 on most afternoons from June 16 through June 29 across Collin County.

Heat, Hunt

When
June 16, 4:31 AM CST to June 29, 7:00 PM CST
Where
Hunt forecast zone
Reported by
Official NWS Observations
Coordinates
33.124, -96.085 (the zone’s center; the record gives no point)

Heat indices met or exceeded 105 on most afternoons from June 16 through June 29 across Hunt County.

Heat, Delta

When
June 16, 4:31 AM CST to June 29, 7:00 PM CST
Where
Delta forecast zone
Reported by
Official NWS Observations
Coordinates
33.386, -95.672 (the zone’s center; the record gives no point)

Heat indices met or exceeded 105 and/or ambient temperatures reached 103 or higher on most afternoons from June 16 through June 29 across Delta County.

Heat, Hopkins

When
June 16, 4:31 AM CST to June 29, 7:00 PM CST
Where
Hopkins forecast zone
Reported by
Official NWS Observations
Coordinates
33.150, -95.564 (the zone’s center; the record gives no point)

Heat indices met or exceeded 105 on most afternoons from June 16 through June 29 across Hopkins County.

Heat, Hood

When
June 16, 4:31 AM CST to June 29, 7:00 PM CST
Where
Hood forecast zone
Reported by
Official NWS Observations
Coordinates
32.430, -97.832 (the zone’s center; the record gives no point)

Heat indices met or exceeded 105 and/or ambient temperatures reached 103 or higher on most afternoons from June 16 through June 29 across Hood County.

Heat, Mills

When
June 16, 4:31 AM CST to June 29, 7:00 PM CST
Where
Mills forecast zone
Reported by
Official NWS Observations
Coordinates
31.495, -98.595 (the zone’s center; the record gives no point)

Heat indices met or exceeded 105 and/or ambient temperatures reached 103 or higher on most afternoons from June 16 through June 29 across Mills County.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1111378, 1111379, 1111380, 1111381, 1111382, 1111383, 1111384, 1111385, 1111386, 1111387, 1111388, 1111389, 1111410, 1111390, 1111391, 1111392, 1111393, 1111394, 1111397, 1111398, 1111399, 1111400, 1111401, 1111402, 1111408, 1111403, 1111404, 1111405, 1111406, 1111407, 1111413.